Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Osteopenia
Apr 24, 2013

Hello doc I am on truvada + prezista + norvir from 1 year. Undetectable after 2 months and CD4 600. Had my bones scan and results show some osteopenia. My doc is considering to stop truvada. What new regimen would you suggest? I am afraid to start new drugs because I was doing fine with this. At least I wish to have a simplification.

Thanks

Response from Dr. Henry

The bone story in HIV+ patients on treatment is complicated and not fully understood. First, osteopenia is fairly common in the general population with low vitamid D levels, low testosterone levels, alcohol and tobacco use, underweight/inactivity and other causes contributing. ALthough the tenofovir in Truvada has been linked to bone problems the overall rate of clinically significant problems has been low. Furthermore, a number of studies have shown that starting effective HIV treatment (with or without tenofovir) is associated with a modest decrease in bone mineral density in the first 6-12 months and then the situation appears to stabilize. Osteopenia reflects less of a bone mineral loss than osteporosis so if you have osteopenia as determined by DEXA scanning that is not necessarily a reason to switch off Truvada (working on other risk factors and taking vitamin D and calcium supplements often recommended in that setting). Whether switching to alternative HIV regimen (ie abacavir instead of tenofovir DF if HLA *B5701 negative) results in clinically significant improvement has not been proven but may be considered in some cases. KH



Previous
is hiv is curable
Next
Recommeded Diet for ARV-associated GI problems?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement